A Painkiller Reminder

For most people, over-the-counter pain relievers taken occasionally in recommended doses pose few risks.
For most people, over-the-counter pain relievers taken occasionally in recommended doses pose few risks. (By Pat Sullivan -- Associated Press)

Network News

X Profile
View More Activity
By January W. Payne
Washington Post Staff Writer
Tuesday, January 2, 2007

A recent Food and Drug Administration proposal to add stronger warning labels to several popular types of over-the-counter painkillers, noting they pose a risk of liver and stomach damage, shouldn't scare most consumers into avoiding the products entirely, experts say. But the news should remind patients to take the lowest dose needed for the shortest possible time and to be aware of the ingredients contained in all of their medications, particularly when taking more than one medicine.

Under the FDA's proposal, warnings would be added to the labels of all OTC medicines containing acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs), including aspirin, naproxen and ibuprofen, which are used to treat headaches, pain, fever, menstrual cramps and muscle aches. Affected products include such popular brands as Tylenol, Aleve, Motrin and Advil. The warnings would "include important safety information regarding the potential for stomach bleeding and liver damage and when to consult a doctor," the FDA reports in a written statement.

"In general, I think occasional use is safe," except in high-risk patients, said Jack A. Di Palma, immediate past president of the American College of Gastroenterology. High-risk patients include people older than 60, those taking the medications for longer than directed, patients taking blood thinners or more than one medication containing an NSAID and patients who have experienced ulcers or stomach bleeding.

Gastroenterologists have been discouraging the use of NSAIDs for patients in these groups for years, he said. When such patients disregard this advice, Di Palma said, "we've suggested trying to do things to limit injury," such as taking proton pump inhibitors (stomach-protecting medications) to protect the gastrointestinal tract. For most other patients, he says, risks are minimal.

Doctors have known for years that NSAIDs can cause kidney damage and gastrointestinal bleeding in some patients, even when taken at recommended dosages. They've also known acetaminophen can cause severe liver damage when taken at higher than recommended doses or in combination with three or more alcoholic drinks per day. The FDA has defended the pace of agency action, citing regulatory procedures. But Public Citizen, a Washington-based consumer advocacy group, said the FDA's proposal comes "decades late"; the group wants the agency to require warnings in painkiller ads and make public service announcements about the change.

The FDA also is considering whether to impose limits on the number of acetaminophen tablets sold per bottle; such limits exist in Britain, where acetaminophen overdose is a leading cause of suicide.

About 56,000 Americans visit emergency rooms each year because of acetaminophen poisoning, according to the FDA; about 100 people die annually because of unintentional overdoses. More than 200,000 Americans go to the hospital each year because of NSAID reactions; an estimated 16,000 die.

It's expected to be a year before stronger labels appear on OTC medication bottles. In the meantime, suggests Edward Langston, chair-elect of the board of trustees for the American Medical Association, consumers should ask themselves these questions before taking any OTC medications: "How much of the OTC medicine can [I] take and for how long? And what can I take together?"

For non-chronic conditions, it's almost always best to take medications for as short a period as possible, and to avoid or limit taking medicines together, he said.

If you're unsure of the answers, Langston said, "the most handy -- and underutilized -- source of information is to talk to your pharmacist." Alternately, call your doctor, he suggested.

It's also important to know which ingredients are contained in your prescription medications: Some prescribed drugs, such as Ultracet, Darvocet-N and ketoprofen (all used for pain relief), contain NSAIDs or acetaminophen.

Many OTC cold and arthritis medicines, such as Advil Cold & Sinus, NyQuil and Tylenol Arthritis Pain, also contain NSAIDs or acetaminophen, making it risky for patients to combine them with nonprescription pills they may be taking for a headache, fever or pain.

Under the proposed changes, all affected products would bear labels containing beefed-up warnings about interactions with alcohol and prominently displaying the product's main ingredient. Some drug manufacturers have voluntarily added stronger safety warnings in the past few years.

Among the FDA's proposed changes:

· NSAIDs would carry added warnings that they pose a risk for stomach bleeding in people older than 60, in those taking the medications for longer than directed, in patients taking blood thinners or more than one medication containing an NSAID and in patients who've experienced ulcers or stomach bleeding.

· NSAIDs and acetaminophen would bear warnings against taking them with even moderate amounts of alcohol -- three or more drinks per day.

· Acetaminophen, best known under the brand name Tylenol, would get warnings advising consumers of the possibility of liver toxicity -- especially when taken in high doses or with other acetaminophen-containing products.

Wire services contributed to this report.


© 2007 The Washington Post Company

Network News

X My Profile
View More Activity